Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 60, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2005, 4:29 PM EDT for Patrick County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2005, 4:29 PM EDT (20:29 UTC)
- Expired
- Jul 1, 2005, 5:02 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 30 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 012033 SVRRNK VAC141-012100- /O.NEW.KRNK.SV.W.0060.050701T2033Z-050701T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 429 PM EDT FRI JUL 1 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PATRICK COUNTY IN SOUTHWEST VIRGINIA * UNTIL 500 PM EDT * AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF CHARITY...OR ABOUT 6 MILES EAST OF WOOLWINE... AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... CHARITY... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3685 8019 3674 8033 3658 8023 3677 8010 $$ JH
2 follow-up statements
000 WWUS51 KRNK 012050 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 447 PM EDT FRI JUL 1 2005 VAC141-012100- /O.CON.KRNK.SV.W.0060.000000T0000Z-050701T2100Z/ PATRICK VA- 447 PM EDT FRI JUL 1 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR PATRICK COUNTY... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF BUFFALO RIDGE...OR ABOUT 8 MILES NORTHEAST OF STUART...MOVING SOUTHEAST AT 15 MPH. STRONG WINDS AND HAIL ARE LIKELY BETWEEN CRITZ AND THE HENRY COUNTY BORDER DURING THE NEXT 15 MINUTES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3685 8019 3674 8033 3658 8023 3677 8010 $$ JH
000 WWUS51 KRNK 012102 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 500 PM EDT FRI JUL 1 2005 VAC141-012110- /O.EXP.KRNK.SV.W.0060.000000T0000Z-050701T2100Z/ PATRICK VA- 501 PM EDT FRI JUL 1 2005 ...THE SEVERE THUNDERSTORM WARNING FOR PATRICK COUNTY EXPIRED AT 500 PM EDT... THUNDERSTORMS WILL CONTINUE TO MOVE EAST OUT OF EASTERN PATRICK COUNTY DURING THE NEXT 30 MINUTES. GUSTY WINDS ALONG WITH SMALL HAIL MAY STILL OCCUR NEAR THE HENRY BORDER THROUGH 5:15 PM...OTHERWISE THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS ENDED. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3685 8019 3674 8033 3658 8023 3677 8010 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:19 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 1, 3:19 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 319 PM EDT FRI JUL 1 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... TONIGHT... SCATTERED THUNDERSTORMS DEVELOPING IN THE NW NC AND SW VA MTNS THIS AFTERNOON...AND THESE WILL INCREASE IN COVERAGE HEADING INTO EARLY EVENING. HOWEVER...LEE TROF EAST OF THE MTNS...WITH MUCH GREATER INSTABILITY...IS EXPECTED TO BE THE FOCUS FOR MOST TSTM ACTIVITY AFTER 6:00 OR 7:00 PM. HAVE PUT LIKELY POPS IN THE NW NC FOOTHILLS AND PIEDMONT...AND ALSO SOUTH SIDE VA INTO THIS EVENING EXPECTING THIS AREA TO SEE THE MOST COVERAGE WITH THE BEST INSTABILITY...LOW LEVEL MOISTURE CONVERGENCE...AND CURRENT ACTIVITY. THIS IS ALSO THE AREA WITH THE BEST CHC OF SEVERE WITH SB CAPES 2500 TO 3000 INTO EARLY EVENING. HARD TO FIND ANY OTHER FOCUS FOR CONVECTION THE REST OF THE AREA...SO I HAVE 50 POPS FOR SCATTERED TSTMS ELSEWHERE. ACTIVITY SHOULD BE DECREASING WEST TO EAST AFTER MIDNIGHT WITH NORTHWEST DOWNSLOPE FLOW KICKING IN. SATURDAY AND SATURDAY NIGHT... 850 MB BOUNDARY REMAINING WELL NORTH ALONG THE MASON-DIXON LINE. LEE TROUGH TO AGAIN KICK OFF A FEW MORE TSRA WITH FOCUS EAST AND ALONG THE VA/NC LINE. MODERATE-HIGH CAPE/LAPSE RATES VALUES IN THE AFTN COULD PRODUCE A FEW SVR STORMS BUT BELIEVE HIGHEST POTENTIAL WILL BE CENTRAL VA/NC AND ALONG THE COAST. INVERSION CAP MOVING INTO SE WV/NRV WILL KEEP THEM DRY WITH FAIR WX CU DEVELOPING. CAP COULD BE HIGH ENOUGH NOT TO RULE OUT A STRAY TSRA. DRY AIR AND INVERSION WILL EVENTUALLY WORK INTO THE AREA OVERNIGHT. && .LONG TERM (SUNDAY THROUGH FRIDAY)... QUICK OVERVIEW FOR THE COMING WEEK... AN ACTIVE WEATHER WEEK AHEAD AS SEVERAL FEATURES TO BRING SCT CONVECTION INTO THE REGION. TEMPERATURES WILL BE ABOVE NORMAL ESPECIALLY THOSE AREAS WHO MISS THE TSRA. SUNDAY-SUNDAY NIGHT... SFC HI SLIDING OFF THE NE COAST ALLOWING FLOW TO BECOME SE. IN THE OH/TN VALLEY...A WEAK SHORT WAVE TROF AND THETA-E RIDGE WILL DRIFT TO THE WEST. THESE TWO WEAK FEATURES WILL BRING AT LEAST A CHC FOR TSRA ACROSS NW NC MTNS AND FOOTHILLS. MONDAY... UPPER LEVEL RIDGE CENTERED OVER FLORIDA WILL DIRECT ANY WAVES OUT OF THE SOUTHERN PLAINS AND INTO THE MID ATLANTIC REGION. ONE SUCH WAVE WILL ENTERS THE MTN EMPIRE/SE WV MONDAY AFTN/NIGHT. TUESDAY... A COLD FRONT WILL MOVE THRU THE OH-TN VALLEY. PREFRONTAL ENERGY AND LOW LEVEL MOISTURE TO BRING POSSIBILITIES OF STRONG STORMS INTO THE AREA BY THE AFTN. WEDNESDAY THROUGH FRIDAY... FRONT TO STALL SOME WHERE IN THE MID ATLANTIC REGION. LATEST GFS HAS FRONT STALLING ALONG THE VA COAST BACK INTO THE TN VALLEY. WAVES FROM THE SOUTHERN PLAINS WILL TRACK AROUND THE FLORIDA/GULF RIDGE AND ALONG THIS BOUNDARY. LOW CONFIDENCE WITH TIMING OF WAVES AND POSITION OF BOUNDARY TO KEEP POPS LOW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ/RCS
Hazardous weather outlook, Jul 1, 2:45 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT FRI JUL 1 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 245 PM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING AS A COLD FRONT APPROACHES THE REGION. ISOLATED STRONG THUNDERSTORMS WILL BRING A THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL. ALTHOUGH SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...THE GREATEST THREAT FOR SEVERE THUNDERSTORMS EXTENDS ACROSS THE NORTHWEST NORTH CAROLINA FOOTHILLS AND PIEDMONT...AND INTO SOUTH SIDE VIRGINIA. IN ADDITION...SMALL CLUSTERS OF THUNDERSTORMS WILL LIKELY PRODUCE LOCALIZED VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. JJ
In the hours before
Special weather statement, Jul 1, 2:31 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT FRI JUL 1 2005 NCZ003-011902- SURRY- 231 PM EDT FRI JUL 1 2005 A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL WILL AFFECT NORTHWESTERN SURRY COUNTY THROUGH 305 PM. LOCATIONS WEST OF INTERSTATE 77... INCLUDING LADONIA AND BLEVINS STORE CAN EXPECT THIS STORM. MOVE INDOORS IF YOU LIVE IN THIS AREA...AND STAY AWAY FROM WINDOWS. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 28 min |
| Jun 30, 8:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 44 min |
| Jul 1, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 24 min |
| Jul 1, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 57 min |
| Jul 1, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 35 min |
| Jul 1, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 50 min |
| Jul 1, 5:45 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jul 1, 7:37 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 23 min |
| Jul 1, 7:50 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.